Alert archive / Minnesota / Special Weather Statements in 2015

Special Weather Statement, NWS Twin Cities, MN

April 7, 2015Steele County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Apr 7, 2015, 2:49 PM CDT for Steele County, Minnesota. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 7, 2015, 2:49 PM CDT (19:49 UTC)
Expired
Apr 7, 2015, 3:15 PM CDT
In force
26 min
Issued by
NWS Twin Cities, MN

County Steele County, MN

The radar

The Minneapolis radar (KMPX), 96 km from the middle of the area, began a volume at 19:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 7.8 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2015-04-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2015-04-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 126 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
546 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
126 m²/s²
0-3 km storm-relative helicity
239 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

777 
WWUS83 KMPX 071949
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
249 PM CDT TUE APR 7 2015
 
MNZ085-072015-
STEELE-
249 PM CDT TUE APR 7 2015

...A STRONG THUNDERSTORM WILL AFFECT STEELE COUNTY THROUGH 315 PM 
CDT...

AT 249 PM CDT...A STRONG THUNDERSTORM WAS NEAR STEELE CENTER...OR
NEAR OWATONNA...MOVING NORTHEAST AT 40 MPH.

PEA SIZE HAIL IS POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
OWATONNA...BLOOMING PRAIRIE...MEDFORD...CLINTON FALLS...MERTON...
MOLAND...DEERFIELD...BIXBY...OWATONNA AIRPORT AND STEELE CENTER.

LAT...LON 4403 9341 4420 9335 4420 9305 4385 9305
      4384 9307
TIME...MOT...LOC 1949Z 228DEG 36KT 4399 9319 
$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Apr 7, 7:12 AM CDT, 7 hours 37 minutes earlier.

Area forecast discussion, Apr 7, 7:12 AM CDT, 7 hours 37 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
712 AM CDT TUE APR 7 2015

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 405 AM CDT TUE APR 7 2015

PRECIPITATION HAS BEEN SLOWLY DIMINISHING THIS MORNING WITH THE LOSS
OF FORCING. WHAT RETURNS ARE PRESENT ON RADAR...ARE STRUGGLING TO
REACH THE GROUND DUE TO A PERSISTENT DRY NORTHEAST FLOW. DEW POINTS
HAVE FALLEN INTO THE 20S AND EVEN SOME TEENS ACROSS NORTHERN
TODD...MORRISON...AND MILLE LACS COUNTIES. AT 3 AM...THERE WAS A
BATCH OF STEADIER DRIZZLE ALONG AND JUST SOUTH OF I-94...BUT
TEMPERATURES ARE HOLDING STEADY IN THE MID 30S THERE DESPITE THE DRY
NORTHEAST FLOW. EVEN IF ADDITIONAL DRIZZLE DEVELOPS...THE SURFACE IS
TOO DRY TO ALLOW FOR MUCH...IF ANY ICE ACCUMULATION. THEREFORE...
THE FREEZING RAIN ADVISORY FOR THIS MORNING WILL BE CANCELLED.

CLOUDY SKIES WILL PERSIST THROUGH THE MORNING WITH ONLY A SLIGHT
CHANCE OF DRIZZLE OR LIGHT RAIN. LOW PRESSURE OVER KANSAS WILL TRACK
NORTHEAST INTO NORTHERN MISSOURI THIS AFTERNOON. MOISTURE
CONVERGENCE AND FORCING WITH THE SYSTEM WILL ALLOW FOR A CLUSTER OF
SHOWERS AND EMBEDDED THUNDERSTORMS TO DEVELOP THIS AFTERNOON ACROSS
IOWA AND SOUTH CENTRAL/SOUTHEAST MINNESOTA. THIS WEAK MCS WILL
PROPAGATE EAST QUICKLY ACROSS SRN WI DURING THE EVENING HOURS. BEST
WINDOW OF RAIN FOR SRN MN WILL BE AROUND MID AFTERNOON...BEFORE
THINGS DRY OUT IN THE EARLY EVENING. NOT REAL CONFIDENT ON MUCH
FALLING FURTHER TO THE NORTH DESPITE THE LIGHT QPF ON ALL THE
MODELS. PATCHY/AREAS OF DRIZZLE IS PROBABLY THE WORST CASE
SCENARIO...SO KEPT POPS LOW.

.LONG TERM...(WEDNESDAY THROUGH MONDAY)
ISSUED AT 405 AM CDT TUE APR 7 2015

THE LONG TERM CONCERNS REMAIN TIMING OF MOISTURE AND INSTABILITY
INFLUX AHEAD OF WESTERN CONUS TROUGH AND SURFACE CYCLOGENESIS.

EARLY IN THE PERIOD CONTINUES TO INDICATE A LULL IN OVERALL
PRECIPITATION FOR MOST OF WEDNESDAY. WE COULD SEE SOME DRIZZLE
BUT THE MAIN SURGE OF MOISTURE AND INSTABILITY RIDES INTO THE
AREAS WEDNESDAY NIGHT INTO THURSDAY. THIS SHOULD GENERATE
WIDESPREAD RAIN AND EVEN SOME THUNDER TO PORTIONS OF THE CWA. IT
DOES LOOK LIKE THE BEST SHOT OF THUNDER WILL BE FOUND ACROSS SOUTH
CENTRAL MN WEDNESDAY NIGHT INTO THURSDAY...AS THE SURFACE LOW
LIFTS OUT INTO THE CENTRAL PLAINS AND INTO IOWA BY THURSDAY
MORNING.

THE GFS CONTINUES TO BE STRONGEST/DEEPEST WITH THE SURFACE AND
OVERALL DEVELOPMENT OF THE UPPER TROUGH. ITS TREND OF DEVELOPING
A CLOSED LOW AND LIFTING IT OVER SOUTHERN MN AND INTO SOUTHERN
WISCONSIN THURSDAY NIGHT IS GENERALLY ACCEPTED PER THE MODEL
DIAGNOSTIC DISCUSSION. MODELS HAVE HAD A DIFFICULT TIME DISCERNING
THE AMOUNT OF NORTHERN STREAM ENERGY DROPS INTO THE NORTHERN
CONUS FROM CANADA. WILL FOLLOW MORE OF THE GFS FOR NOW...AND AS
THE MAIN TROUGH SWINGS ASHORE THIS MORNING...THE 12Z MODELS RUNS
SHOULD HAVE A BETTER HANDLE ON THE SYSTEM.

FOR SENSIBLE WEATHER...WILL CONTINUE THE CLOUDY AND WET FORECAST
THROUGH FRIDAY MORNING. BEST SHOT OF MORE SIGNIFICANT
PRECIPITATION WILL BE TO THE EAST WEDNESDAY NIGHT AND INTO
THURSDAY. SOME SHIFT POSSIBLE LATER THURSDAY AND THURSDAY NIGHT IF
THE GFS VERIFIES AND LIFTS THE UPPER LOW AND ATTENDANT F-GEN AND
DEFORMATION  ACROSS THE STATE. ALSO...TRACK OF THIS SYSTEM FAVORS
SOME BAND OF WET SNOW...AND THE GFS CONTINUES TO DEVELOP A SNOW
BAND FROM SOUTHWEST MN...TO THE TWIN CITIES INTO NORTHWEST
WISCONSIN BY 12Z FRIDAY. THE 00Z ECMWF WAS MOST PROGRESSIVE WITH
THE UPPER TROUGH AND LIFTED MOST OF THE PRECIPITATION THROUGH
EARLIER THURSDAY NIGHT. AT THE MOMENT...HAVE ANY REAL SNOW
ACCUMULATION LIMITED TO THE FAR NORTHEAST PORTION OF THE CWA
DURING THE PERIOD.

DRIER CONDITIONS AND MORE SUNSHINE ARE EXPECTED THROUGH SATURDAY.
THIS SHOULD PROMOTE WARMER THAN AVERAGE TEMPERATURES MOST AREAS.
THE NEXT TROUGH APPROACHES THE AREA FRO SUNDAY AND MONDAY. MODELS
CONTINUE TO DRIVE ANOTHER SURGE OF MOISTURE NORTH OVER THE AREA AS
ANOTHER STRONG SURFACE LOW TRACKS FROM THE CENTRAL PLAINS TOWARD
THE WESTERN GREAT LAKES.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z WEDNESDAY MORNING)
ISSUED AT 712 AM CDT TUE APR 7 2015

CIGS HAVE BEEN IMPROVING THIS MORNING FROM EAST TO WEST ACROSS WI
AND EAST CENTRAL MN AS DRIER AIR PUSHES IN. HI-RES MODELS SHOW
THIS TREND CONTINUING THROUGH THE MORNING SO MAINTAINED VFR
CONDITIONS AT EAU...RNH...AND MSP. FURTHER WEST...THINK THE MVFR
CIGS WILL CONTINUE TODAY. RAIN WILL DEVELOP ACROSS SRN MN LATE
THIS MORNING AND BUILD NORTHEAST THIS AFTERNOON. STEADIEST RAIN
WILL IMPACT THE EASTERN TAF SITES...WITH PATCHIER RAIN/DRIZZLE
ACROSS CENTRAL/WESTERN MN.

KMSP...CIGS SHOULD BE IMPROVING TO VFR LEVELS BY 15Z...WITH VFR
CONDITIONS EXPECTED UNTIL AT LEAST WHEN THE RAIN BEGINS THIS
AFTERNOON.

/OUTLOOK FOR KMSP/
WED...MVFR POSSIBLY IFR. CHC RA LATE. WINDS E 10-15 KTS.
THU...MVFR POSSIBLY IFR. RA/SN LIKELY. WINDS N 15-25 KTS.
FRI...VFR. WINDS NW 10-15 KTS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

SHORT TERM...BORGHOFF
LONG TERM...DWE
AVIATION...BORGHOFF
Hazardous weather outlook, Apr 7, 11:31 AM CDT, 3 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1131 AM CDT TUE APR 7 2015

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
081645-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
1131 AM CDT TUE APR 7 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY NIGHT INTO THURSDAY...
MAINLY ALONG AND SOUTH OF I-90. THE CHANCE OF SEVERE STORMS IS
LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Apr 7, 2:03 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
203 PM CDT TUE APR 7 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     HAIL             1 E FAIRMONT            43.64N 94.44W
04/07/2015  M1.00 INCH       MARTIN             MN   LAW ENFORCEMENT

            MEASURED BY LAW ENFORCEMENT.

&&

NWS TWIN CITIES/CHANHASSEN MN
IRIS SYSTEM
Local storm report, Apr 7, 2:05 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
205 PM CDT TUE APR 7 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     HAIL             2 N FAIRMONT            43.66N 94.46W
04/07/2015  E1.00 INCH       MARTIN             MN   TRAINED SPOTTER

            STARTED AS PEA-SIZE, BUT INCREASED TO
            QUARTER-SIZE.

&&

NWS TWIN CITIES/CHANHASSEN MN
IRIS SYSTEM
Special weather statement, Apr 7, 2:08 PM CDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
208 PM CDT TUE APR 7 2015

MNZ083>085-092-093-072000-
FARIBAULT-WASECA-BLUE EARTH-FREEBORN-STEELE-
208 PM CDT TUE APR 7 2015

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN STEELE...
SOUTHEASTERN BLUE EARTH...NORTHEASTERN FARIBAULT...NORTHERN FREEBORN
AND SOUTHERN WASECA COUNTIES THROUGH 3 PM CDT...

AT 208 PM CDT...A STRONG THUNDERSTORM WAS OVER BARODA...OR 14 MILES
WEST OF ALBERT LEA...MOVING NORTHEAST AT 35 MPH.

HALF INCH HAIL IS POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WELLS...NEW RICHLAND...CLARKS GROVE...ELLENDALE...MINNESOTA LAKE...
ALDEN...GENEVA...HARTLAND...FREEBORN...WALDORF...OTISCO AND LEMOND.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY CAN RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN THE TWIN CITIES.

LAT...LON 4361 9370 4369 9380 4377 9384 4386 9391
      4395 9377 4399 9334 4384 9305
TIME...MOT...LOC 1908Z 217DEG 29KT 4370 9365
Local storm report, Apr 7, 2:10 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
210 PM CDT TUE APR 7 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 PM     HAIL             FAIRMONT                43.64N 94.46W
04/07/2015  M0.75 INCH       MARTIN             MN   PUBLIC

            PICTURE OF PENNY-SIZE HAIL VIA TWITTER

&&

JB/RH
Local storm report, Apr 7, 2:16 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
216 PM CDT TUE APR 7 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0159 PM     HAIL             3 W WINNEBAGO           43.77N 94.23W
04/07/2015  E0.75 INCH       FARIBAULT          MN   PUBLIC

            PICTURE OF "DICE-SIZE" HAIL VIA TWITTER

&&

JB/RH
Special weather statement, Apr 7, 2:49 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
249 PM CDT TUE APR 7 2015

MNZ085-072015-
STEELE-
249 PM CDT TUE APR 7 2015

...A STRONG THUNDERSTORM WILL AFFECT STEELE COUNTY THROUGH 315 PM
CDT...

AT 249 PM CDT...A STRONG THUNDERSTORM WAS NEAR STEELE CENTER...OR
NEAR OWATONNA...MOVING NORTHEAST AT 40 MPH.

PEA SIZE HAIL IS POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
OWATONNA...BLOOMING PRAIRIE...MEDFORD...CLINTON FALLS...MERTON...
MOLAND...DEERFIELD...BIXBY...OWATONNA AIRPORT AND STEELE CENTER.

LAT...LON 4403 9341 4420 9335 4420 9305 4385 9305
      4384 9307
TIME...MOT...LOC 1949Z 228DEG 36KT 4399 9319

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 7, 1:12 PM CDTSpecial Weather StatementMPXBlue Earth, Brown, Faribault, Martin, Watonwan63 min
Apr 7, 1:26 PM CDTSevere Thunderstorm WarningMPXMartin34 min
Apr 7, 1:59 PM CDTSpecial Weather StatementMPXBlue Earth46 min
Apr 7, 2:08 PM CDTSpecial Weather StatementMPXFreeborn52 min

Nearby

Special Weather Statements in Minnesota, 2015Every special weather statement in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.